MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1250 SYNCHRONY 2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Meningitis (2389)
Date of Event 03/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
Around one month after implantation surgery the recipient developed fever and was feeling sick, was tested for the flu but then recovered.On the (b)(6) 2020 the same symptoms occurred, sickness and high fever.The user was admitted to hospital and diagnosed with meningitis, then recovered and was released on (b)(6).The device has not been worn since being admitted to hospital.Due to the re-occurrence of meningitis, the user was explanted on the (b)(6) 2020.
 
Event or Problem Description
Around one month after implantation surgery the recipient developed fever and was feeling sick.They were tested for the flu but then recovered.On the (b)(6) 2020 the same symptoms occurred, sickness and high fever.The user was admitted to hospital and diagnosed with meningitis, then recovered and was released on the 15th march.The device has not been worn since being admitted to hospital.Due to the re-occurrence of meningitis, the user was explanted on the (b)(6) 2020.There are no plans for re-implantation.
 
Additional Manufacturer Narrative
Conclusion: according to the information received, the recipient has a history of post-operative recurrent meningitis episodes.Congenital inner ear anomalies, such as the reported mondini dysplasia, bear an inherent risk of recurrent meningitis even without a history of otosurgery, due to a fistulous connection between the cerebrospinal fluid spaces and the middle ear.Further, the observed intraoperative cerebrospinal fluid leak represents a known risk factor for bacterial meningitis.However, a ci procedure in these cases might further increase the risk of ascending infection.Additionally, according to the information received, moderate ossification was observed both pre- and intra-operatively, however, full insertion was reported.Cochlear ossification occurs as a sequela of inflammation of the inner ear following meningitis and is progressive from the base to the apex, thus possibly explaining the slightly elevated impedances observed in the present case on some basal channels.The concerned device was explanted but is not available for investigation.This is a final report.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
MDR Report Key9864315
Report Number9710014-2020-00192
Device Sequence Number3267496
Product Code MCM
UDI-Device Identifier09008737366766
UDI-Public(01)09008737366766
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/22/2022
Device Model NumberMI1250 SYNCHRONY 2
Device Catalogue Number36705
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/18/2020
Supplement Date Received by Manufacturer03/18/2020
Initial Report FDA Received Date03/23/2020
Supplement Report FDA Received Date11/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age4 YR